Colorado, 2010

Damaging Wind in Colorado, July 11, 2010

July 11, 2010 · NWS GJT · 1 event in 1 county or zone

A line of strong thunderstorms moved through the eastern Grand Valley and produced wind gusts over 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A line of strong thunderstorms moved through the eastern Grand Valley and produced wind gusts over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 11, 1:59 PM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 11, 1:59 PM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
259 PM MDT SUN JUL 11 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY...
CONVECTION HAS ALREADY FORMED OVER MUCH OF CWA DUE TO SHORT WAVES
MOVING OVER REGION AHEAD OF UPPER LEVEL TROUGH.  AS EXPECTED...MOST
CONVECTION FORMING OVER HIGHER TERRAIN...ESPECIALLY ROAN/TAVAPUTS
PLATEAU...WITH SOME HEAVIER RAINSHOWERS...SMALL HAIL...AND GUSTY
WIDENS POSSIBLE.  UPPER LEVEL TROUGH...HIGHLIGHTED BY POTENTIAL
VORTICITY...WILL INCREASE STORM STRENGTH AND COVERAGE LATER THIS
EVENING AS TROUGH AXIS ENTERS FORECAST AREA OVER NERN UT AND SLOWLY
DROPS SOUTHEASTWARD UNTIL IT COMPLETELY EXITS SWRN CO BY 6AM.

BY MONDAY...NWLY FLOW THROUGH 20K FT WILL USHER IN MUCH DENSER AIR
AND CAUSE CONSTANT INFLOW OF MOISTURE FROM SUB-TROPICS TO BE
CUTOFF.  EXPECT PLENTY OF SUNSHINE MONDAY WITH HOT TEMPS ACROSS
CWA.  FLOW BECOMES MORE ZONAL TUESDAY INTO WEDNESDAY WITH CHANCES
INCREASING FOR CONVECTION OVER SAN JUANS. KEPT POPS/WX SLGT CHC OVER
HIGHEST PEAKS OF SAN JUANS TUE EVENING WITH REMAINING AREAS SEEING
MOSTLY SUNNY SKIES AND WARMING TEMPS.

PREVIOUS MODEL RUNS INDICATED SOMEWHAT COOLER TEMPS WITH
TROUGH PASSAGE BUT LATEST STATISTICAL GUIDANCE SHOWS ALMOST NO
CHANGE.  THICKNESS SHOWS THERMAL PACKING BEING SHEARED OUT AS TROUGH
PASSES THRU WY SO NOT MUCH TEMPERATURE MODIFICATION FOR US.  IN THAT
REGARD...BUMPED UP TEMPS THROUGH SHORT TERM REACHING UPPER 90S BY
WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY...
HOT WITH DIMINISHED SHOWER ACTIVITY IS THE TREND THROUGH THESE
PERIODS. A BROAD AREA OF HIGH PRESSURE...UP TO 598DAM...BUILDS WEST
OF THE FOUR CORNERS AND PARKS THERE THROUGH THESE PERIODS.
SUBTROPICAL MOISTURE WORKS INTO THE SOUTH BUT NW FLOW ACROSS THE
NORTH LIMITS AVAILABLE MOISTURE THERE. THE AMOUNT OF AVAILABLE
INSTABILITY WILL BE MARGINAL...ENHANCED BY STRONG SURFACE HEATING YET
DIMINISHED BY MID-LEVEL SUBSIDENCE. MODELS DO NOT SHOW A CLEAR TREND
FOR ORGANIZED FORCING THIS FAR OUT. OTHERWISE TEMPERATURES WILL SOAR
FOR PERHAPS THE WARMEST WEEK OF THE SEASON...INTO THE TRIPLE DIGITS
FOR THE LOWER ELEVATIONS. THESE WARM CONDITIONS PRODUCE A LOCAL
THERMAL LOW USUALLY NOT RESOLVED BY SYNOPTIC MODELS. THEREFORE
EXPECT MONSOONAL MOISTURE TO BE INGESTED INTO THE HIGH CENTER...
AND LATE-DAY STORMS TO BE MORE PREVALENT THAN CURRENTLY PROGGED.
FAVORED LOCATION FOR THE HEAVIEST SHOWERS WILL BE THE SOUTHERN
MOUNTAINS WHERE STORM MOTION WILL BE SLOW NEAR THE HIGH CENTER.

&&

.AVIATION...
THUNDERSTORMS ALREADY BEEN REPORTED AT KVEL...KEGE...AND KASE AND
EXPECT DEVELOPMENT TO CONTINUE WITH CHANCES FOR TSTORMS FOR ALL TAF
SITES THROUGH EARLY EVENING.  MAIN CONCERN WILL BE BRIEF GUSTY
WINDS UP TO 50 MPH AND BRIEF HEAVY RAIN.  VFR CONDITIONS EXPECTED
FROM MONDAY MORNING AND BEYOND.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE
UT...NONE

SHORT TERM.....TGR
LONG TERM......JOE
AVIATION.......TGR
Hazardous weather outlook, Jul 11, 5:00 AM MST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SUN JUL 11 2010

COZ001>014-017>023-UTZ022>025-027>029-121200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS FROM LATE MORNING THROUGH EARLY
EVENING ACROSS MUCH OF COLORADO AND UTAH.  ISOLATED STRONGER
STORMS PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL...BUT GUSTY WINDS UP
TO THE 40 TO 50 MPH RANGE WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY WEATHER IS EXPECTED ON MONDAY...BUT ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS EACH AFTERNOON FOR
THE REMAINDER OF THE WEEK.  MOST OF THESE STORMS WILL NOT PRODUCE
MUCH RAINFALL.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Grand Junction radar (KGJX), 29 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
July 11, 5:45 PM MST to 5:50 PM MST
Where
Mesa County, 1.45 mi NW of (Gjt)walker Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.133, -108.541

Wind gusts to 61 mph were measured at the Grand Junction Regional Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351637.